Pharmacist explains how paracetamol and ibuprofen work
Recently, young group of teenagers in Southampton, aged between 15 to 17, tried to overdose on paracetamol to see who could be hospitalised for the longest amount of time.
The challenge, trough tacrolimus definition shared across social media, is a real concern, pharmacist Navin Khosla said.
“TikTok challenges are now becoming more and more popular,” pharmacist Navin Khosla at Now Patient stated.
“And worryingly, they are now putting people in danger like we have seen recently with the new paracetamol challenge.”
Khosla added: “Intentionally overdosing on paracetamol can cause significant damage to the body, both in the short-term and long-term.
READ MORE… Soluble paracetamol ‘presents a problem’ – Dr Xand
“So it’s important parents are aware of these dangerous challenges and educate their children on the potential consequences.”
Excessive doses of paracetamol can be poisonous to the body, Khosla warned, which can damage the liver and kidneys.
The NHS says children between the ages of 12 to 16 years of age should not exceed four doses (i.e. of one paracetamol tablet) in 24 hours.
In between doses, it’s recommended to wait at least four hours before taking the next dose.
New Covid strain BA.X being tracked by WHO as fears mount over upsurge in cases[LATEST]
Dr Amir shares the symptom of prostate cancer millions ‘often don’t think about'[EXPERT]
‘I was shocked to discover the cause of my teenage daughter’s stunted growth'[REAL LIFE]
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Adults, on the other hand, can take two 500mg tablets, four times a day.
But it’s advised not to consume more than eight tablets within a 24-hour period and leave four hours between each dose.
Khosla said: “If you are found to have paracetamol poisoning, then a common treatment is acetylcysteine.
“[Acetylcysteine] is an intravenous medicine given over a 12-hour period, which will help to flush out the paracetamol from your system.”
Side effects of treatment, as pointed out by the NHS, can include itching, nausea and vomiting.
The NHS says a follow-up blood test will be needed to check if any damage has been done to the liver.
“It is only safe for you to leave hospital when your blood tests show that you are not at risk of liver problems,” the health body adds.
You must attend A&E if you’ve taken paracetamol and:
- You have stomach pain
- You feel sick (nausea) or are being sick (vomiting)
- Your skin or eyes look yellow (jaundice)
- You have a very bad headache
- You feel confused or drowsy (sleepy)
- You do not pee for eight hours.
Source: Read Full Article